Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2001, 4:58 PM MDT for 4 counties in Colorado. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 4:58 PM MDT (22:58 UTC)
- Expired
- May 28, 2001, 5:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:10 PM MDT | Hail 1 | Wheat Ridge, CO | |
| May 28, 5:14 PM MDT | Hail 0.75 | Denver, CO | |
| May 28, 5:15 PM MDT | Hail 1.12 | Denver, CO | |
| May 28, 5:20 PM MDT | Hail 0.88 | Wheat Ridge, CO | |
| May 28, 5:26 PM MDT | Tornado F0 | Bennett, CO | A small tornado touched down but did no damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 282258 SVRDEN COC001-005-031-059-282330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 458 PM MDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WEST CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO EXTREME WEST CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF SOUTHWESTERN DENVER NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO * UNTIL 530 PM MDT * AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL LAKEWOOD...OR ABOUT 10 MILES WEST OF DENVER...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA... WEST CENTRAL COMMERCE CITY...SOUTHWESTERN DENVER...ENGLEWOOD... LAKEWOOD...SOUTHWESTERN THORNTON...SOUTH CENTRAL WESTMINSTER...WHEAT RIDGE...FEDERAL HEIGHTS...MORRISON AND SHERIDAN. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3987 10516 3962 10520 39652 10493 3986 10492 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 28, 2:30 PM MDT, 2 hours 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT MON MAY 28 2001 SHORT TERM DISCUSSION: WEAK SHORT WAVE AHEAD OF MAIN H5 TROUGH LOCATED IN THE GREAT BASIN WILL MAKE ITS WAY ACROSS COLORADO LATE THIS AFTERNOON AND TONIGHT. MOVEMENT MAY BE SLOW ENOUGH TO KEEP THE MENTION OF SHOWERS OVERNIGHT...THIS IS SUPPORTED BY THE ETA MODEL. FCST SOUNDINGS INDICATE CAPES FROM 1200-1600 J/KG LATE THIS AFTN... WITH TEMPERATURES IN THE LOWER 70S AND DEWPOINTS IN THE MID 40S... BOTH OF WHICH HAVE BEEN MET THIS AFTERNOON. SHEAR HOWEVER NOT THAT IMPRESSIVE ALOFT...BUT FAIRLY STRONG SOUTHEASTERLY FLOW IS PROGGED AT THE SURFACE ACROSS THE NORTHEASTERN PLAINS THIS EVENING. THIS MAY BE SUFFICIENT ENOUGH TO FIRE OFF A FEW SEVERE STORMS ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING. LARGE HAIL WOULD LIKELY BE THE PRIMARY THREAT. LONG TERM DISCUSSION: MAIN H5 TROUGH SLOWLY TRACKS ACROSS NORTHEASTERN COLORADO TUESDAY AND TUESDAY NIGHT. COLD FRONT MOVES IN FROM THE NORTH DURING THE EVENING HOURS...WITH STRONG INSTABILITY ACROSS THE NORTHEASTERN PLAINS DURING THE AFTERNOON. AVN THE STRONGEST WITH THIS PUSH WITH SHOWERS AND EVEN A LITTLE UPSLOPE FOR THE URBAN CORRIDOR FROM 00-06Z. THE ETA ON THE OTHER HAND INDICATES THE BEST RAINFALL WILL BE ACROSS EASTERN BORDER WITH LITTLE IF ANY UPSLOPE DEVELOPING. ETA FCST SOUNDINGS YIELD CAPES RANGING FROM 1700 J/KG NEAR DENVER TUESDAY AFTN TO A WHOPPING 3000 J/KG IN THE VICINITY OF LIMON...ASSUMING TEMPERATURES REACH THE LOW 70S WITH DEWPOINTS IN THE 45-55 RANGE. FLOW ALOFT IS WEAK...SO SHEAR PROFILE MAY NOT BE THAT GREAT ALOFT...THE LOW LEVEL SHEAR HOWEVER WILL BECOME MORE FAVORABLE IF EAST-SOUTHEASTERLY FLOW REDEVELOPS AS AVN HAS ADVERTISED. BY WEDNESDAY...NWLY FLOW ALF RETURNS WITH TROF WELL EAST OF COLORADO AND BROAD RIDGE BUILDING OVER THE WEST. SCT POPS LOOK GOOD FOR THIS TIME FRAME AS MOISTURE LINGERS ACROSS THE CWA AT LEAST THROUGH WEDNESDAY. ENOUGH MOISTURE FOR A FEW STORMS IN THE MOUNTAINS THURSDAY...WITH DRYING TREND EXPECTED FRIDAY THROUGH MONDAY. RIDGE DOES SHIFT EAST BY THE EARLY PART OF NEXT WEEK...WITH A DRY SOUTHWESTERLY FLOW OVER CO AS NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST. COOPER .DEN...NONE.
In the hours before
Special weather statement, May 28, 2:00 PM MDT, 2 hours 58 minutes before
COZ030>051-282200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT MON MAY 28 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS THIS AFTERNOON...AND WILL SPREAD ONTO THE PLAINS BY LATE AFTERNOON. A WIND CONVERGENCE LINE HAS DEVELOPED FROM NORTH OF CASTLE ROCK TO DENVER INTERNATIONAL AIRPORT. TO THE EAST OF THIS LINE SOUTH TO SOUTHEAST WINDS WERE INCREASING AND RICHER MOISTURE WAS MOVING NORTH INTO ELBERT AND LINCOLN COUNTIES. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS STILL ON TRACK TO MOVE FROM THE MOUNTAINS ONTO THE PLAINS THIS EVENING. THE WIND SHIFT LINE IS EXPECTED TO START MOVING EAST...WITH STRONG THUNDERSTORMS DEVELOPING AS THE BETTER MOISTURE ARRIVES. THE BEST THREAT OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM CASTLE ROCK TO BYERS TO YUMA. THE PRIMARY THREAT WILL BE HAIL TO AROUND ONE INCH IN DIAMETER...THOUGH WIND GUSTS TO AROUND 60 MPH ARE ALSO POSSIBLE. A FEW TORNADOES ARE ALSO POSSIBLE IN EASTERN ELBERT OR LINCOLN COUNTIES THIS EVENING AS THE STORMS MOVE INTO MORE FAVORABLE WIND AND MOISTURE FIELDS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson, Park | 37 min |
| May 28, 4:20 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Jefferson | 40 min |
| May 28, 4:20 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Weld | 40 min |
| May 28, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| May 28, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 33 min |
| May 28, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Denver | 33 min |
| May 28, 5:41 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.